Kentucky, 2013

Flooding and Heavy Rain in Kentucky, July 4, 2013

July 4, 2013 · NWS ILN · 3 events in 3 counties and zones

Deep tropical moisture being drawn north across the region helped to produce heavy rain and thunderstorms during the afternoon. Localized flooding and flash flooding occurred as a result of the heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Deep tropical moisture being drawn north across the region helped to produce heavy rain and thunderstorms during the afternoon. Localized flooding and flash flooding occurred as a result of the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 1:12 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 1:12 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT THU JUL 4 2013

.SYNOPSIS...
A SOUTHERLY FLOW OF COPIOUS MOISTURE WILL PERSIST BETWEEN A BERMUDA
HIGH TO THE EAST AND AN UPPER TROUGH TO THE WEST. SHOWERS AND
THUNDERSTORMS WILL BE PROBABLE INTO SUNDAY...WITH DISTURBANCES IN
THE UPPER ATMOSPHERE ADDING SUPPORT FOR THUNDERSTORMS CONTAINING
HEAVY RAIN. A BREAK IN THE RAIN MAY OCCUR LATER ON SUNDAY WHEN
THE UPPER TROUGH MOVES EAST OF THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LONG FETCH OF MOISTURE CONTINUES TO FEED INTO THE REGION FROM THE
GULF OF MEXICO. THE MOIST FLOW IS BEING AIDED BY S/W ENERGY TRAVELING UP
THE EAST SIDE OF AN H5 LOW POSITIONED OVER MO. SHRA AND SOME TSRA
WILL CONTINUE TO DEVELOP TODAY. RADAR LOOP IS ALREADY SHOWING THE
PCPN LIFTING N ACROSS THE REGION. UPPED POPS TO 100 PERCENT
ACROSS MUCH OF SRN OH..THE I-75 CORRIDOR...SE INDIANA AND NRN
KY...WITH CATEGORICAL POPS ELSEWHERE.

THE THREAT OF HEAVY RAINS REMAIN WITH THE PW APPROACHING 2 INCHES.
SO WILL CONTINUE WITH THE FLASH FLOOD WATCH.

BUMPED TEMPS DOWN FOR TODAY...DUE TO THE PCPN AND CLOUD COVER.
LOWER 70S IN THE I-70 CORRIDOR...WITH MID 70S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WITH AN UNINTERRUPTED FLOW OF MOISTURE FROM THE SOUTH...WIDESPREAD
THUNDERSTORMS CONTAINING HEAVY RAIN ARE ANTICIPATED TONIGHT
THROUGH FRIDAY. MODELS INDICATE THAT 2 TO 4 INCHES OF RAIN ARE
POSSIBLE BY FRIDAY EVENING. THIS WILL LIKELY RESULT IN
FLOODING...INCLUDING RAPID RISES IN STREAMS AND RIVERS.

MORE OF THE SAME IS IN THE FORECAST FOR SATURDAY. ADDITIONAL UPPER
SUPPORT WILL BE ARRIVING WITH THE MAIN UPPER TROUGH ENTERING
INDIANA DURING SATURDAY AFTERNOON. SOME LOCATIONS MAY RECEIVE A
WHOLE MONTHS NORMAL RAINFALL OVER THE NEXT FEW DAYS.

HIGHS WITHIN A FEW DEGREES OF 80 ARE FORECAST FOR FRIDAY AND
SATURDAY. NORMAL HIGHS ARE ABOUT 85.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ON SUNDAY...THE OVERALL PATTERN WILL BEGIN A SIGNIFICANT
CHANGE...AS THE HIGH OVER THE ATLANTIC FLATTENS TO THE SOUTH. THIS
WILL ALLOW THE TROUGH TO EJECT TO THE NORTHEAST OF THE OHIO
VALLEY...WITH FAST ZONAL FLOW SETTING UP NEAR (OR JUST NORTH OF)
THE REGION INTO THE WEEK. GFSE SPREAD IS QUITE LOW EVEN BY
WEDNESDAY...SO THIS ZONAL FLOW PATTERN APPEARS TO BE
STABLE...BACKED ALSO BY ECMWF DEPICTIONS. WITH MOIST AND UNSTABLE
AIR STILL IN PLACE...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
EACH DAY. THOUGH CURRENT POPS TREND TOWARD THE DIURNAL CYCLE...IT
IS LIKELY THAT INDIVIDUAL DISTURBANCES IN THE QUICK FLOW WILL END
UP HAVING LARGE SHORT-TERM INFLUENCES ON PRECIPITATION
PROBABILITIES (IN EITHER DIRECTION FROM THE STANDARD DIURNAL
CURVE).

TEMPERATURES THROUGH THE FORECAST HAVE NOT BEEN ADJUSTED
GREATLY...BUT THERE WERE SOME DOWNWARD ADJUSTMENTS TO MAX TEMPS ON
FRIDAY AND SATURDAY. A SLIGHT WARMING TREND DOES SEEM LIKELY BY
EARLY IN THE NEW WEEK. GIVEN THE CONVECTIVE FORECAST...HOWEVER...THE
TEMP FORECAST FOR ANY GIVEN DAY OR LOCATION IS SLIGHTLY LOWER
CONFIDENCE THAN NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SLY FLOW WILL CONTINUE TO EXIST BETWEEN A H5 LOW OVER THE PLAINS
AND HIGH PRESSURE NEAR BERMUDA THRU THE FCST PERIOD. THIS FLOW IS
PULLING VERY MOIST AIR N FROM THE GULF OF MEXICO.

H8 CONVERGENCE AHEAD OF A 35KT JET IS DRIVING THE CURRENT AREA OF
PCPN ACROSS THE REGION. BEST PCPN COVERAGE AND LOWEST CIGS AND
VSBYS ARE AFFECTING THE WRN TAFS ATTM...AND THEY SHOULD BE THE RULE
FOR MOST OF TONIGHT...ALTHOUGH THE ERN TAFS COULD SEE SOME OCCASIONAL
LOWER CIGS/VSBYS. THINK THE CHC OF THUNDER THIS AFTN IS LOW DUE TO
THE REGION BEING SOCKED IN FROM THE CLOUDS AND RAIN.

TONIGHT STRONGER DYNAMICS DEVELOP. MODELS INDICATING A 40-50 KT
LOW LEVEL JET PIVOTING NORTH THRU THE TAF SITES. EXPECT WIDESPREAD
SHRA TO CONTINUE...BUT WITH THIS ADDITIONAL LIFT...THERE SHOULD
ALSO BE SOME TSRA WITH HEAVY RAIN. HAVE PREVAILING MVFR CONDITIONS
WITH IFR CONDITIONS LKLY AT TIMES IN STORMS.

THE LOW LEVEL JET AND S/W LIFT N OF THE AREA AROUND 12Z ON FRI
LEAVING THE FA IN A LULL. STILL KEPT A VCSH DUE TO THE NATURE OF
THE ATMOSPHERE AS SCT SHRA ARE EXPECTED FRI.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OHZ063>065-
     070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR INZ066-073>075-
     080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Jul 4, 3:13 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU JUL 4 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
413 PM EDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS CAN BE EXPECTED FOR THE NEXT FEW DAYS. HEAVY
RAINFALL AND SOME LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE
STORMS. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Boone

When
July 4, 3:50 PM EST to 4:50 PM EST
Where
Boone County, 2.28 mi SW of Richwood
Reported by
Public
Coordinates
38.899, -84.653

Richwood Road at Richwood Church Road was impassible due to about 6 to 8 inches of water over the road due to heavy rainfall.

Flood, Kenton

When
July 4, 6:30 PM EST to 7:30 PM EST
Where
Kenton County, 1.67 mi SSE of Ft Wright to 1.79 mi SSE of Ft Wright
Cause
Heavy Rain
Reported by
Public
Coordinates
39.008, -84.537

Pioneer Park was flooded by Banklick Creek being out of its banks due to heavy rain.

Flood, Campbell

When
July 4, 8:15 PM EST to 9:15 PM EST
Where
Campbell County, 0.41 mi E of Newport to 0.34 mi E of Newport
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.080, -84.472

Several basements of homes on Riddle Place in Newport were flooded due to heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464281, 464712, 472798.